North Carolina, 2011

Hail and Damaging Winds in North Carolina, May 14, 2011

May 14, 2011 · NWS RAH · 10 events in 6 counties and zones

Widespread convection developed during the afternoon hours with the approach of a surface cold front and shortwave trough moving the region. A wet microburst produced widespread wind damage in Sampson County, with several storms producing|quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Widespread convection developed during the afternoon hours with the approach of a surface cold front and shortwave trough moving the region. A wet microburst produced widespread wind damage in Sampson County, with several storms producing|quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 1:36 PM EST, 34 minutes earlier.

Area forecast discussion, May 14, 1:36 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT SAT MAY 14 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN TO OUR WEST TODAY...THEN DRIFT
SLOWLY EAST ACROSS CENTRAL NORTH CAROLINA SUNDAY AND SUNDAY
NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 235 PM...

LITTLE CHANGE TO FORECAST.
BEST INSTABILITY NEAR AND EAST OF HIGHWAY ONE WHERE SUNSHINE HAS
PUSHED TEMPERATURES INTO THE LOWER 80S AT 2 PM. DEWPOINTS IN THE
MID 60S IN THIS AREA. POTENTIAL ENERGY EXPECTED TO APPROACH 2000
JOULES. MAIN THREAT CONTINUES TO BE WET MICROBURSTS WITH A
POSSIBILITY OF QUARTER SIZED HAIL. FURTHER WEST... COOLER
TEMPERATURES AND LESS CAPE SHOULD REDUCE THE SEVERE THREAT.

COMBINATION OF LOW LEVEL CONVERGENCE EAST OF THE SURFACE LOW AND
POTENTIAL STEEP LOW LEVEL LAPSE RATES AS NOCTURNAL LOW LEVEL JET
DEVELOPS SHOULD ALLOW STORMS TO PERSIST NEAR AND EAST OF HIGHWAY
ONE INTO THE MORNING HOURS. THE AIR MASS ABOVE 10000 FEET ON
SUNDAY IS SIGNIFICANTLY DRIER THAN THE PAST FEW DAYS. ANY
CONVECTION ALMOST CERTAIN TO BE IN THE AFTERNOON AND WELL
SCATTERED. SLIGHT TO 30 PERCENT CHANCES FOR MEASURABLE RAIN AND
ANY STORMS LIKELY DISSIPATING SHORTLY AFTER SUNSET.

LOW TEMPERATURES NEAR TO SLIGHTLY LOWER THAN THIS MORNING WITH A
FEW UPPER 50S... BUT LOWER 60S MORE COMMON. MORE SUNSHINE AND
EARLIER THAN RECENT DAYS SHOULD MOVE TEMPERATURES INTO THE MID AND
UPPER 70S NORTHWEST AND 80 TO 85 ELSEWHERE ON SUNDAY. WITH THE
SURFACE LOW EXITING TO THE NORTHEAST SUNDAY NIGHT... COOLER AIR
IS ADVECTED IN FROM THE NORTHWEST. LOW TEMPERATURES SUNDAY NIGHT
IN THE LOWER 50S NORTHWEST RISING TO UPPER 50S EAST.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 130 PM SATURDAY...

CUTOFF LOW WILL REMAIN IN THE OHIO VALLEY VICINITY AS THE OMEGA
BLOCKING PATTERN PERSISTS INTO THE EARLY PART OF THE WEEK. A
DISTINCT SHORT WAVE WAS VISIBLE OVER THE UPPER MIDWEST...WESTERN
DAKOTAS...ON WATER VAPOR IMAGERY AND IN ANALYSIS THIS MORNING. THE
LATEST MODEL ITERATIONS MAINTAIN THE INTEGRITY AND IDENTITY OF THIS
SHORT WAVE AS IT SLIDES DOWN THE RIDGE AND AROUND THE CUTOFF...
BEFORE BEING ABSORBED INTO THE LOW LATE MONDAY. INSOLATION IS
EXPECTED TO BE WEAK AT BEST...AND WITH THE COOL TROUGH AXIS INCHING
EAST...HIGH TEMPS WILL STALL IN LOW 70S NORTHWEST TO UPPER 70S SOUTH
AND EAST.

HOW FAR SOUTH THE INCOMING SHORT WAVE AND ACCOMPANYING DYNAMIC
SUPPORT PROGRESSES BEFORE BEING INCORPORATED INTO THE LARGER PATTERN
WILL ULTIMATELY DETERMINE THE TIMING AND PLACEMENT FOR BETTER
CONVECTIVE COVERAGE MONDAY AND MONDAY NIGHT. THIS TIMING WOULD FAVOR
MONDAY EVENING AND THROUGH THE OVERNIGHT AS FORECAST AT THIS
TIME...THUS WILL HAVE SLIGHT CHANCES FOR SHOWERS THROUGH MONDAY
AFTERNOON...INCREASING TO HIGH CHANCES FOR SHOWERS AND SCATTERED
THUNDER IN THE EVENING THROUGH EARLY OVERNIGHT PERIOD. MINIMUM
TEMPERATURES MONDAY NIGHT WILL BE IN THE MID 50S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 130 PM SATURDAY...

TUESDAY AND WEDNESDAY...CHANCES FOR RAIN WILL BE WELL ABOVE
CLIMATOLOGICAL NORMS AND CONVECTION WILL BE MORE WIDESPREAD IN THE
LATE DAY FOLLOWING A TYPICAL DIURNAL PATTERN. BUT...UNCERTAINTY IN
THE PROXIMITY AND DETAILS OF THE DYNAMICS CIRCLING THE PERSISTENT
UPPER CUTOFF MAKE PINNING DOWN TIMING FOR ENHANCED CONVECTION
GUESSWORK. WILL MAINTAIN A SLIGHT CHANCE IN THE OVERNIGHT TO CHANCE
POP IN THE AFTERNOON AND EVENING BOTH DAYS. WITH NO CHANGE IN
AIR MASS THROUGH THE PERIOD...HIGH TEMPS WILL TREND SLIGHTLY BELOW
NORMAL...70 TO 75 BOTH DAYS...WHILE MINIMUM TEMPERATURES WILL BE
TEMPERED BY CLOUD COVERAGE AND HIGH HUMIDITY...MID 50S.

THURSDAY THROUGH SATURDAY...THE OVERALL BLOCKING PATTERN SHOWS SLOW
TRANSLATION EAST AND THE UPPER LOW WOULD BE EITHER LIFTING OUT OR
NUDGED EAST...PUTTING US UNDER A LOW AMPLITUDE UPPER RIDGE WITH
NORTHWEST FLOW THURSDAY THROUGH SATURDAY. THIS WILL DECREASE...BUT
NOT COMPLETELY ELIMINATE...THE CHANCES FOR MAINLY DIURNAL PRECIPITATION
INTO THE WEEKEND. REDUCED CLOUD COVERAGE WILL ALLOW THE AIR MASS TO
GRADUALLY WARM A LITTLE MORE EACH DAY...REACHING THE MID 70S TO
LOWER 80S ON SATURDAY. MINIMUM TEMPERATURES WILL BE IN THE 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 230 PM...

SHOWERS AND THUNDERSTORMS LIFTING TO THE NORTH. SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON... ESPECIALLY IN THE
WARMER AIR MASS NEAR AND WEST OF HIGHWAY ONE. STORMS LIKELY TO
PERSIST IN SPOTS OVER THE EAST INTO THE MORNING HOURS AFTER
MIDNIGHT. IFR TO LIFR STRATUS OUTSIDE SHOWERS NOT FORECAST TO
DEVELOP AS EARLY TONIGHT AS RECENT NIGHTS... PERHAPS DELAYING
UNTIL NEAR DAWN. SOME MVFR FOG TOWARD DAWN AS WELL.

LOW CLOUDINESS EXPECTED TO BREAK A COUPLE OF HOURS AFTER SUNRISE
WITH A LIGHT SOUTHWEST BREEZE DEVELOPING.

THUNDERSTORM ACTIVITY CONFINED ALMOST ENTIRELY TO THE AFTERNOON
AND EVENING SUNDAY...THOUGH COVERAGE WILL NOT BE AS WIDESPREAD AS
SATURDAY...THE STORMS MAY BE A LITTLE STRONGER.

SCATTERED MAINLY AFTERNOON THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING MONDAY THROUGH WEDNESDAY. SOME MVFR FOG POSSIBLE EACH
MORNING WITHIN A FEW HOURS OF SUNRISE. ANY STRATUS NEAR DAWN WOULD
BE ISOLATED. ONLY SLIGHT CHANCES FOR THUNDERSTORMS THURSDAY
AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
SHORT TERM...MLM
LONG TERM...MLM
Hazardous weather outlook, May 14, 5:03 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EDT SAT MAY 14 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
603 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND DAMAGING DOWNBURST WINDS. THE SEVERE WEATHER THREAT
WILL BE GREATEST BETWEEN 1 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
THROUGH SUNDAY EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE
HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING DOWNBURST WINDS. THE
SEVERE WEATHER THREAT WILL BE GREATEST BETWEEN 4 PM AND 10 PM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 14, 11:29 AM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1229 PM EDT SAT MAY 14 2011

NCZ039-141715-
RANDOLPH-
1229 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 115
PM EDT...

AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHEBORO...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...RANDLEMAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3592 7993 3590 7965 3560 7980 3566 8001
TIME...MOT...LOC 1629Z 207DEG 14KT 3572 7988

ELLIS
Special weather statement, May 14, 1:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT SAT MAY 14 2011

NCZ024-141900-
ORANGE-
218 PM EDT SAT MAY 14 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE COUNTY THROUGH 300
PM EDT...

AT 218 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARRBORO...OR ABOUT OVER CHAPEL HILL...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EFLAND...
HILLSBOROUGH...SCHLEY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3624 7914 3624 7896 3620 7895 3600 7899
      3598 7899 3597 7900 3592 7901 3587 7903
      3586 7907 3589 7925 3625 7919 3625 7916
TIME...MOT...LOC 1818Z 206DEG 20KT 3597 7910

ELLIS
Special weather statement, May 14, 1:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT SAT MAY 14 2011

NCZ088-089-141945-
CUMBERLAND-SAMPSON-
249 PM EDT SAT MAY 14 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHERN SAMPSON AND
CUMBERLAND COUNTIES THROUGH 345 PM EDT...

AT 247 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN STRETCHING FROM LUMBERTON TO ELIZABETHTOWN...
MOVING NORTHEAST AT 20 MPH. AREAS THAT WILL BE AFFECTED INCLUDE
ROSEBORO... GARLAND...CEDAR CREEK...SALEMBURG AND CLINTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER HAIL.
GUSTY WINDS TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3475 7840 3485 7850 3484 7885 3483 7890
      3485 7892 3509 7879 3500 7829
TIME...MOT...LOC 1847Z 224DEG 17KT 3475 7886

MLM

The radar

The Raleigh/Durham radar (KRAX), 80 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sampson

When
May 14, 2:10 PM EST
Where
Sampson County, 1.13 mi E of Roseboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.950, -78.510

Multiple tree were reported down in Roseboro.

Hail, Durham

When
May 14, 2:13 PM EST to 2:14 PM EST
Where
Durham County, 0.69 mi N of Hope Vly
Measured
1 in hail
Reported by
Public
Coordinates
35.980, -78.920

Hail, Durham

When
May 14, 2:14 PM EST
Where
Durham County, 1.49 mi SSE of Braggtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.010, -78.890

Thunderstorm Wind, Sampson

When
May 14, 2:15 PM EST to 2:23 PM EST
Where
Sampson County, 1.33 mi ESE of Salemburg to Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.010, -78.500

Numerous trees were blown down along a swatch extending from Salemburg to Clinton.

Thunderstorm Wind, Sampson

When
May 14, 2:35 PM EST
Where
Sampson County, 0.89 mi NE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.990, -78.190

Multiple trees were reported down in Turkey.

Thunderstorm Wind, Sampson

When
May 14, 2:40 PM EST
Where
Sampson County, 0.56 mi W of Newton Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.250, -78.360

Multiple trees were blown down in Newton Grove.

Hail, Granville

When
May 14, 2:44 PM EST
Where
Granville County, 4.18 mi N of Cornwall
Measured
1 in hail
Reported by
Public
Coordinates
36.540, -78.660

Thunderstorm Wind, Wayne

When
May 14, 3:15 PM EST
Where
Wayne County, Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.500, -77.980

Trees were blown down in Pikeville.

Thunderstorm Wind, Johnston

When
May 14, 3:34 PM EST
Where
Johnston County, 3.99 mi E of Flowers
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -78.280

One tree was blown down in the 8000 block of NC Highway 42.

Thunderstorm Wind, Halifax

When
May 14, 5:12 PM EST
Where
Halifax County, 0.56 mi E of Bolling
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.470, -77.670

Power-lines were blown down on Jewell Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309795, 309796, 309798, 309799, 309800, 309802, 309803, 309804, 309805, 309806.